New Mexico, 2017

High Wind in New Mexico, February 28, 2017

February 28, 2017 · NWS MAF · 6 events in 4 counties and zones

An approaching upper level storm system resulted in high winds across Southeast New Mexico and much of West Texas.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An approaching upper level storm system resulted in high winds across Southeast New Mexico and much of West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 28, 8:39 AM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Feb 28, 8:39 AM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
939 AM CST Tue Feb 28 2017

.DISCUSSION...

See 18Z Aviation discussion below.

&&

.AVIATION...

VFR conditions should prevail next 24 hours, except in areas of
BLDU. SW flow should increase and become gusty over the next few
hours, although extensive mid/hi cloud may temper this a bit.
Winds should decouple after sunset, and begin veering thru the end
of the forecast period as a cold front approaches.

&&

PREV DISCUSSION... /issued 313 AM CST Tue Feb 28 2017/

DISCUSSION...
Strong sw flow aloft will move across the area today resulting in
high wind warning and wind advisory conditions across the west and
central/northern areas, respectively. A 7h height gradient of 70dam
mostly supports this while a well developed upstream tilted OMEGA
couplet across the GDP Mtns supports a mtn wave. Satellite does
depict an area of extensive clouds moving into the area (supported
in forecast soundings too) which will limit mixing "some", enough
for us to keep high wind warning confined the western areas. We
will opt to extend wind advisory into Borden/Howard Co though. 85h
temps and downslope wind mostly supports the high temp forecast
of M70-U70s SE NM to mostly 75-85 remainder of the area. Blowing
dust is already in the forecast and based the blowing dust that
occurred last Thur this seems like a foregone conclusion. A cold
front will follow Wed AM and temps will turn cooler, closer to
normal, as surface high pressure hold in place til Thur/Fri.
Noticeably warmer Sat, especially across the w, and expanding east
Sun/Mon. GFS hints at light precip next Sun/Mon across the far
SW, we expect will be transitory.

FIRE WEATHER...
Factors for critical/extremely critical fire wx conditions continue
to come into alignment today. A powerhouse mid level wind field of
40-60kts and 75-90kts within 7h-5h SW flow, respectively, will rake
the area. Said strong mid level winds will intersect the fire
effective low level thermal ridge just off the Caprock at the
surface and on the high plains at 85h.  Meanwhile the lowest surface
dewpoints will push hard into the windward side of the 85h thermal
ridge around 21Z today. High temperatures will be about 10-15
degrees above normal and with downslope winds minimum RHs will
fall below 10% in a few areas. SW-W winds of 25-35 mph will be
common this PM with even stronger winds across SE NM/parts of the
Trans Pecos. Fire danger will be widespread extreme today,
reflective of the dry grass/wind/low RH. 10hr/100hr fuels have
moved into the 75th percentile across most areas with a few spots
just into the 90th percentile, the driest this area has been in
quite a while. The overall result is a solid moderate Significant
Fire Potential, the likelihood for Initial Attack is high. Also
the fire weather as indicated the RFTI will fall into the high end
critical (6-7)to extreme(8) range. In the past wx patterns such
as this have resulted in the multiple occurrence of large
destructive fires. As such local officials should be prepared for
possibility of increased resource usage/need. Shading from
clouds/blowing dust will be an inhibitive factor.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     81  44  62  36 /   0   0   0   0
Carlsbad                       78  40  64  35 /   0   0   0   0
Dryden                         88  53  72  44 /   0   0   0   0
Fort Stockton                  84  47  66  41 /   0   0   0   0
Guadalupe Pass                 66  38  57  37 /   0   0   0   0
Hobbs                          75  38  60  32 /   0   0   0   0
Marfa                          76  37  65  33 /   0   0   0   0
Midland Intl Airport           81  44  63  37 /   0   0   0   0
Odessa                         82  43  63  37 /   0   0   0   0
Wink                           83  42  66  36 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 6 PM MST this evening for Guadalupe
     Mountains-Southeast Plains.

     Wind Advisory until 7 PM MST this evening for Southern Lea
     County.

     High Wind Warning until 10 PM MST this evening for Guadalupe
     Mountains of Eddy County.

     High Wind Warning until 7 PM MST this evening for Central Lea
     County-Northern Lea County.

     High Wind Warning until 8 PM MST this evening for Eddy County
     Plains.

TX...Red Flag Warning until 7 PM CST /6 PM MST/ this evening for
     Andrews-Big Bend Area-Borden-Crane-Davis/Apache Mountains
     Area-Dawson-Ector-Gaines-Glasscock-Guadalupe Mountains-
     Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
     Presidio Valley-Reagan-Reeves County and Upper Trans Pecos-
     Scurry-Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     Wind Advisory until 8 PM CST this evening for Andrews-Big Bend
     Area-Borden-Dawson-Ector-Gaines-Howard-Loving-Martin-
     Midland-Presidio Valley-Ward-Winkler.

     High Wind Warning until 10 PM MST this evening for Guadalupe
     Mountains.

     High Wind Warning until 8 PM CST this evening for Davis/Apache
     Mountains Area-Marfa Plateau-Reeves County and Upper Trans
     Pecos.

     High Wind Warning until 9 PM CST /8 PM MST/ this evening for Van
     Horn and Highway 54 Corridor.

&&

44/84/44
Hazardous weather outlook, Feb 28, 1:56 AM MST, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
256 AM CST Tue Feb 28 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-010900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
256 AM CST Tue Feb 28 2017 /156 AM MST Tue Feb 28 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Very windy and dry conditions will result in critical fire weather
conditions developing areawide today. A Red Flag Warning is in
effect this afternoon for the entire area.

Very windy conditions are expected today across western portions of
the area, especially across the higher terrain and adjacent plains
from Southeast New Mexico southward to the Marfa Plateau and
Davis/Apache Mountains. A High Wind Warning is in effect for these
areas. Wind gusts of 75 to 80 mph are possible in the Guadalupe
Mountains, 60 mph in the Davis Mountains, and 60 to 65 mph in the
plains.

Windy conditions are also expected today across portions of the
Permian Basin as well as the Presidio Valley and Big Bend Area. A
Wind Advisory is in effect for these areas for wind gusts up to 45 to
55 mph.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
February 28, 10:00 AM MST to 4:00 PM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Unknown
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

High Wind, Northern Lea County

When
February 28, 10:35 AM MST to 5:10 PM MST
Where
Northern Lea County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

High Wind, Eddy County Plains

When
February 28, 1:15 PM MST to 3:55 PM MST
Where
Eddy County Plains forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

West to southwest winds of 40-45 mph sustained, and gusts to 56 mph, occurred over northern Eddy County.

High Wind, Eddy County Plains

When
February 28, 1:40 PM MST to 6:40 PM MST
Where
Eddy County Plains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

High Wind, Central Lea County

When
February 28, 1:47 PM MST to 4:38 PM MST
Where
Central Lea County forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

Sustained west to southwest winds of 40-46 mph occurred at the Hobbs Mesonet.

High Wind, Eddy County Plains

When
February 28, 2:05 PM MST to 4:05 PM MST
Where
Eddy County Plains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673022, 673015, 673011, 673012, 673017, 673014.